advertisement
Question
Posted by: Tired & Depressed | 2008/01/02

Irregular use of anti-depressants

Dear Cybershrink

I have been on anti-depressants for 5 years now. First on Prozac for 2 ½ then on Zoloft and Wellbutrin. I have one relapse at which stage I was referred to a psychiatrist which changed my anti-depressant. At the end of 2005 I was hospitalised due to stress. During 2006 everything seemed to be going well, started with new job, felt well about myself until my mother was diagnosed with cancer during September 2006. During this period until her death in July this year she had 3 operations and my father and I took care of her at home until her death. I was with her when she died. After six month’s I thinking I am handling it quite well better than expected although I suspect I am still in denial. I am still in psychotherapy and recently my therapist said she senses a lot of anger within me. This is understandable. During the last 2 months though I have been unconsciously not been taking my medication diligently. Whether skipping doses or when my script is finished not filling it again. Thus I have been not taking my Zoloft and Wellbutrin for 2 weeks now. I know I should be taking the medication because I know from experience I get very irritated and aggressive when I don’t but somehow this time I am not experiencing it. I am feeling very tired, sleepy, and lethargic. I am sleeping ok but suffer from night sweats. Could this be withdrawal symptoms? Also why is it that I can consciously force myself to take my medication?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

The more my personal experience as a therapist, and the more I read the quality literature on psychotherapy, the more I fear that ANY variety other than CBT ( Cognitive-Behaviour Therapy or its variants ) is likely to be a waste of time and money. Therapy by CBT type methods can be highly effective and does not take years.
Now as for the drugs, taking them irregularly usually stops them from being effective and useful. Its interesting that you've had a 2 week break and have not experienced any withdrawal symptoms, as they're hardly likely to start after this interval. The tiredness and lethargy isn't quite typical. Might be best to re-visit the psychiatrist who last assessed you, and ask for a fresh asessment and advice on which medication if any might be useful now --- and to explore the availability of CBT counselling specifically, as it alone has been shown in good research to be as effective as antidepressants, and with lasting benefits.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement